advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Newfoundland, Canada:

I have type 1 diabetes and have been for 24 years. Three weeks ago, I started using an insulin pump. My blood glucose readings have been great except when I change the infusion set. For whatever reason, each time the set has been rotated my blood glucose starts to rise. I may be as low as 4.3 mmol/L [77.3 mg/dl] prior to the change, and, within one hour, it may rise to as high as 13.5 mmol/L [243 mg/dl]. Each time, I end up bolusing 2 units after the rise to bring my glucose level back down to normal. I find this very frustrating. Have you come across this problem before? Can you give me some direction to prevent this?

Answer:

The first thing that comes to mind is the question of how often you are changing out your infusion sets. I would recommend no longer than every three days. Second, you need to be sure you are priming the infusion tubing and the infusion set. Check with your local diabetes care team to make sure your technique is adequate. For instance, one of the infusion products requires that you bolus an additional one unit for the infusion set, once it is placed in the skin. Lastly, make sure you use an appropriate area for placement of the infusion catheter. The area must contain fat tissue, be free of underlying scar tissue or lipohypertrophy, and not compressible by external clothing. This area for infusion is usually in the abdomen, above or below the waist line. Most of the time, these technique-related issues can be successfully managed so that you don't have to have the high sugars surrounding your change.

JTL

DTQ-20010101173408
Original posting 10 Jan 2001
Posted to Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.